Kentucky, 2006

Damaging Wind in Kentucky, July 21, 2006

July 21, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 21, 5:03 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 5:03 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
603 PM EDT FRI JUL 21 2006

.DISCUSSION...

ISSUED A QUICK UPDATE TO THE ZONES TO ADD THE WATCH. ALSO BEEFED UP
THE POPS AND ADDED SOME HIGH WIND WORDING TO THE WEATHER GRIDS.
UPDATE TO THE WEB GRAPHICS AND NDFD GRIDS WILL BE ISSUED SHORTLY.

&&

.PREV DISCUSSION...
418 PM EDT FRI JUL 21 2006

SHORT TERM....TONIGHT THROUGH SUNDAY NIGHT...THE MAIN DIFFERENCE IN
THE MODELS CONCERNS THE TIMING AND TRACK OF OF A SURFACE LOW WHICH IS
FORECAST TO MOVE ALONG THE FRONTAL BOUNDARY WHICH WILL BE MOVING
THROUGH THE FORECAST AREA ON SATURDAY. THE GFS IS FASTER AND NW OF
THE 12Z NAM AND 00Z ECMWF SOLUTION. I AGREE WITH HPC WHICH STATED THE
MODEL CONSENSUS AND TRENDS FAVOR THE FASTER SOLUTIONS AND A TRACK
SLIGHTLY EAST OF THE GFS...SIMILAR TO THE UKMET AND CANADIAN MODELS.

THE AREA WAS COVERED BY CLOUDS THAT WERE LEFT OVER FROM THE MCS THAT
STALLED JUST AS IT WAS ENTERING THE FORECAST AREA.  THE FINALLY
BURNING OFF THIS AFTERNOON AND AS THEY DID...THE THUNDERSTORMS WERE
THEN ABLE TO GET STARTED. AT 4 PM...A LINE OF THUNDERSTORMS EXTENDED
FROM ROCKCASTLE TO WAYNE COUNTY AND SOME OTHER THUNDERSTORMS WERE
STARTING TO FORM OVER CLAY AND LAUREL COUNTIES. THE PROBABILITY OF
ANY SEVERE THUNDERSTORMS FORMING TODAY IS LESS THAN YESTERDAY
BECAUSE WE LOST THE DRY AIR ALOFT AND THERE IS VERY LITTLE SHEAR. IN
ADDITION...THE FREEZING LEVEL IS UP AT 15.5K FEET...SO IT WILL BE
REALLY HARD TO PRODUCE LARGE HAIL. THERE IS AN MCS THAT IS ENTERING
INTO WESTERN KENTUCKY. THIS MCS WILL MOST LIKELY BE FALLING APART AS
IT MOVES INTO EASTERN KENTUCKY DURING THE EARLY HOURS ON SATURDAY.
THE FRONT MOVING THROUGH THE AREA ON SATURDAY AND THEN A WAVE WILL
FORM ALONG THE FRONT AND EXTEND THE PRECIPITATION INTO SATURDAY
NIGHT.

THE BIGGEST THREAT POSED BY THIS SYSTEM IS THE POSSIBILITY OF SOME
FLASH FLOODING ASSOCIATED WITH THE HEAVIEST THUNDERSTORMS. RIGHT NOW
THE 3 HR FLASH FLOOD GUIDANCE IS BETWEEN 2.5 TO 3 INCHES...SO IT
WILL BE PRETTY RARE EVENT TO BE ABLE TO GET THAT MUCH RAIN TO FALL
THAT QUICKLY. AS SUCH...MY CONFIDENCE LEVEL WAS TOO LOW TO ISSUE ANY
FLASH FLOOD WATCHES.

AFTER SUNDAY...THINGS WILL CLEAR UP AND COOL OFF AND STAY DRY FOR A
WHILE.

MADE VERY LITTLE CHANGES TO THE TEMPERATURE FORECASTS. THE MOS LOOKS
PRETTY GOOD. WENT A COUPLE OF DEGREES ABOVE MOS FOR THE HIGHS ON
SATURDAY.

LONG TERM...MONDAY THROUGH FRIDAY...GFS AND DGEX ARE SIMILAR ON THE
MAIN PATTERN THROUGH THE EXTENDED PERIOD. ECMWF IS ALSO
SIMILAR...BUT A LITTLE MORE PROGRESSIVE WITH A COLD FRONT MOVING
THROUGH LATE THURSDAY INTO FRIDAY. GFS AND DGEX HOLD THE FRONT TO
THE NORTH A LITTLE LONGER...KEEPING IT NORTH OF THE AREA THROUGH
FRIDAY. HPC MANUAL SURFACE PROGS SHOW THIS FRONT A LITTLE FURTHER
SOUTH OF THE 06Z GFS...BUT NOT AS PROGRESSIVE AS THE ECMWF. WITH THE
UPPER AIR PATTERN AND THE ORIENTATION OF THE SURFACE FRONT...WILL
SIDE MORE WITH THE GFS/DGEX/HPC SOLUTIONS. A SURFACE WAVE MOVING UP
THE EAST COAST TUESDAY SHOULD STAY FAR ENOUGH EAST OF OUR CWA TO
KEEP THINGS DRY. I BELIEVE THE GFS IS TOO DEEP WITH AN H5 TROF IN
THE CENTRAL US...WHICH CAUSES MORE OF A SOUTHERLY COMPONENT TO THE
STEERING WINDS. THIS DRIVES THE SURFACE WAVES FURTHER WEST THAN THE
OTHER GUIDANCE. KEPT THE FORECAST DRY THROUGH WEDNESDAY. BROUGHT
POPS BACK IN FOR THURSDAY AND FRIDAY AHEAD OF THE COLD FRONT TO OUR
NORTH. INSTABILITY AND MOISTURE WILL BE INCREASING BY THEN...SO
DIURNAL CONVECTION IS POSSIBLE...ALONG WITH DYNAMICALLY FORCED
CONVECTION WITH THE COLD FRONT NEAR BY. MY MAX AND MIN TEMP FORECAST
CAME OUT WITHIN A COUPLE OF DEGREES OF 00Z GFS MOS.

1035 AM EDT FRI JUL 21 2006

UPDATED THE FORECAST TO GET RID OF THE MORNING WORDING.  THE MCS
STALLED OUT AS IT WAS ENTERING THE FORECAST AREA. THE CLOUD DEBRIS
FROM THE MCS IS COVERING MOST OF THE FORECAST AREA. THE AFTERNOON
HEATING WILL ERODE AWAY THE CLOUD COVER SOME THIS AFTERNOON. AS IT
DOES...IT WILL PROVIDE OPPORTUNITY FOR MORE CONVECTION TO FORM. THE
AIR MASS TODAY IS NOT AS UNSTABLE AS YESTERDAY AND THE WRF FORECAST
SOUNDING IS SHOWING THAT THE MID LEVEL DRY AIR WILL BE GOING AWAY
THIS AFTERNOON...SO THE CHANCES FOR SEVERE THUNDERSTORMS IS MUCH
LESS THAN YESTERDAY...BUT THERE IS STILL A VERY SLIGHT CHANCE THAT
ONE OR TWO THUNDERSTORMS MAY GET UP TO THE SEVERE LEVEL. THE REST OF
THE FORECAST IS ON TRACK AND NO FURTHER UPDATES ARE ANTICIPATED.

515 AM EDT FRI JUL 21 2006

MCS TO OUR NW IS HEADING TOWARD THE REGION EARLY THIS MORNING. AT
THE SFC...A COLD FRONT EXTENDS SW FROM AN AREA OF LOW PRESSURE OVER
EASTERN QUEBEC DOWN THE ST LAWRENCE VALUE AND ALONG THE EASTERN
SHORES OF LK ERIE TO JUST N OF KMIE TO JUST S OF KSTL. A WARM AND
HUMID AIRMASS CONTINUES TO REMAIN IN PLACE OVER THE REGION. AT UPPER
LEVELS...THE PATTERN IS BECOMING MORE AMPLIFIED...WITH UPPER LEVEL
RIDGE HAS RETROGRADED WEST AND IS CENTERED NEAR THE GREAT BASIN
AREA...EXTENDING EAST ACROSS THE GULF COAST STATES...WHILE A BROAD
TROUGH WAS OVER THE EASTERN CONUS. ONE SW/V WAS PUSHING EAST THROUGH
THE OHIO VALLEY...WITH ANOTHER FURTHER WEST FROM THE UPPER MS VALLEY
DOWN INTO THE CENTRAL PLAINS.

THROUGH SUNDAY...THE MS VALLEY/PLAINS SW/V WILL MOVE SE AND SHARPEN
THE EASTERN CONUS TROUGH. THIS WILL LEAD TO A COOLER AIRMASS THROUGH
THE WEEKEND...ENDING THE HEAT WAVE. THE COLD FRONT NOW NW OF THE
CWA...SHOULD CROSS THE OH VALLEY THIS AFTERNOON AND REACH NEAR A SME
TO JKL TO EKN LINE BY 0Z TONIGHT. THIS FRONT SHOULD STALL OVER THE
SOUTHERN CWA UNTIL A SFC WAVES CROSSES THE CWA BY SAT AFTERNOON. A
SECONDARY WAVE SHOULD PASS NE ALONG THE BOUNDARY ON SAT EVENING.
HIGH PRESSURE WILL BUILD IN FOR LATE SAT NIGHT AND SUN.

WENT WITH A CHANCE POPS IN THE AM AS DYING CONVECTION SHOULD MOVE IN
AROUND SUNRISE...HIGHEST POPS IN THE SW...CLOSER TO SC KY WHERE BULK
OF CONVECTION APPEARS HEADED. THIS CONVECTION SHOULD LEAVE AN
OUTFLOW BOUNDARIES AND REMAINING OUTFLOW BOUNDARIES FROM THU PM
CONVECTION ALSO REMAIN. MODEL SOUNDINGS...ESPECIALLY NAM SHOW SOME
CAPPING... HOWEVER...BOUNDARIES AND APPROACHING COLD FRONT COMBINED
WITH SFC HEATING SHOULD BE SUFFICIENT TO BREAK THE CAP.
OVERALL...FELT THAT THE NAM DOWNPLAYED CONVECTION TOO MUCH TODAY AND
LEANED MORE TOWARD THE GFS THROUGH 0Z TONIGHT. SPC HAS PLACED THE
ENTIRE CWA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
ATMOSPHERE WILL BE MORE MOIST THAN YESTERDAY...SO NOT AS MUCH MID
LEVEL DRY AIR WILL BE IN PLACE. SHEAR IS EXPECTED TO BE RATHER WEAK.
HOWEVER...MODERATE INSTABILITY (CAPES OF AROUND 2500-3000 J/KG AND
LI AROUND -5) SHOULD DEVELOP BY EARLY TO MID AFTERNOON ASSUMING THAT
CLOUDS FROM AM CONVECTION THIN BY MID TO LATE MORNING. OPTED TO GO
WITH THE COOLER END OF MOS GUIDANCE...CLOSE TO PREVIOUS FORECAST
HIGH AS MORNING DEBRIS CLOUDS AND AFTERNOON CLOUDS AND PRECIP SHOULD
SUPPRESS TEMPS A LITTLE.

AFTER 0Z THE GFS SEEMS TO BE MIRED WITH CONVECTIVE FEEDBACK AND
LEANED MORE TOWARD THE 0Z NAM...WHICH WAS NOT FAR FROM THE 18Z GFS
IDEA. WENT WITH HIGHER POPS LATE TONIGHT...AND CAT POPS ON SAT AS
THE SFC WAVE PASSES THROUGH THE AREA. LINGERED POPS INTO SUN
EVENING...ESPECIALLY SE UNTIL THE MID LEVEL TROUGH PASSES THE AREA.
SPC HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SAT.
BEST CHANCE WOULD APPEAR TO BE OVER THE SOUTHERN CWA. SHEAR WILL BE
STRONGER AS MID LEVEL FLOW INCREASES WITH APPROACH OF TROUGH AND
INSTABILITY SHOULD BE IN THE MARGINAL TO MODERATE RANGE. LOCALLY
HEAVY RAIN AND POSSIBLY ISOLATED FLASH FLOODING WILL BE A THREAT AS
PW APPROACHES 2 INCHES AND SOME AREAS WILL HAVE THE POTENTIAL TO SEE
MULTIPLE HEAVY RAINERS.

EXTENDED...THE EXTENDED FORECAST LOOKED IN DECENT SHAPE AND MADE NO
CHANGES ATTM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, Jul 21, 3:31 AM EST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
431 AM EDT FRI JUL 21 2006

KYZ044-050>052-058>060-104-106-108-221145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ELLIOTT-MORGAN-
WOLFE-
431 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO EARLY THIS
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL
IS ALSO POSSIBLE. ANY THUNDERSTORMS TODAY OR TONIGHT COULD PRODUCE
LOCALLY HEAVY RAIN AND THE RISK FOR ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY INTO SATURDAY EVENING AND
AGAIN ON THURSDAY. THUNDERSTORMS DURING THE DAY ON SATURDAY COULD
PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAIN...POSSIBLY PRODUCING
ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER...
HEAVY RAIN OR FLOODING THROUGH SATURDAY.

KYZ068-069-079-080-083>088-107-109>120-221145-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-
HARLAN-JOHNSON-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-LETCHER-MARTIN-PIKE-
431 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT WILL BE DAMAGING
WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. ANY THUNDERSTORMS TODAY OR
TONIGHT COULD PRODUCE LOCALLY HEAVY RAIN AND THE RISK FOR ISOLATED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY INTO SATURDAY EVENING AND
AGAIN ON THURSDAY. THUNDERSTORMS DURING THE DAY ON SATURDAY COULD
PRODUCE GUSTY WINDS...HAIL AND LOCALLY HEAVY RAIN...POSSIBLY
PRODUCING ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER...
HEAVY RAIN OR FLOODING THROUGH SATURDAY.

JP

In the hours before

Special weather statement, Jul 21, 3:57 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
457 PM EDT FRI JUL 21 2006

KYZ084-212200-
MCCREARY-
457 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM TO AFFECT MCCREARY COUNTY THROUGH 600 PM EDT
FRIDAY EVENING...

AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREAT MEADOWS
CAMPSITES...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR CO OPERATIVE AROUND 525 PM EDT...BLUE HERON
AROUND 530 PM EDT...STEARNS AROUND 545 PM EDT...AND BEULAH HEIGHTS
AROUND 555 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL AMOUNTS OF UP TO
ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM
Special weather statement, Jul 21, 5:45 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EDT FRI JUL 21 2006

KYZ085-086-212330-
WHITLEY-KNOX-
645 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM TO AFFECT KNOX AND CENTRAL WHITLEY COUNTIES
THROUGH 730 PM EDT FRIDAY EVENING...

AT 645 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FABER...MOVING
EAST AT 15 MPH.

THIS STORM WILL BE NEAR PERKINS AROUND 650 PM EDT...WILTON AROUND 655
PM EDT...GRAY AROUND 700 PM EDT...ARKLE AROUND 705 PM EDT AND
DISHMAN SPRINGS AROUND 710 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 21, 6:11 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT FRI JUL 21 2006

KYZ107-109-220000-
JOHNSON-MAGOFFIN-
711 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM TO AFFECT JOHNSON AND NORTH CENTRAL MAGOFFIN
COUNTIES THROUGH 800 PM EDT FRIDAY EVENING...

AT 711 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LICKSBURG...
MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR BARNETTS CREEK AROUND 725 PM EDT...KERZ
AROUND 730 PM EDT...SIP AROUND 735 PM EDT...WHITEHOUSE AROUND 740 PM
EDT AND CHESTNUT AROUND 745 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 21, 6:26 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
726 PM EDT FRI JUL 21 2006

KYZ068-069-079-080-220030-
ROCKCASTLE-PULASKI-LAUREL-JACKSON-
726 PM EDT FRI JUL 21 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT JACKSON...ROCKCASTLE...
NORTH CENTRAL PULASKI AND NORTHERN LAUREL COUNTIES THROUGH 830 PM
EDT FRIDAY EVENING...

AT 726 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONE TO INDIAN LAKES PARK TO BEE LICK...MOVING EAST
AT 20 MPH.

THE STORMS WILL BE NEAR OTTOWA AROUND 735 PM EDT...WILLAILLA AROUND
740 PM EDT...SPIRO AROUND 745 PM EDT...WABO AROUND 750 PM EDT AND
WILDIE AROUND 755 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 21, 6:56 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT FRI JUL 21 2006

KYZ116-117-220100-
CLAY-LESLIE-
756 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM TO AFFECT EASTERN CLAY AND NORTHERN LESLIE
COUNTIES THROUGH 900 PM EDT FRIDAY EVENING...

AT 756 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PEABODY...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR BIG CREEK AROUND 805 PM EDT...SPRING CREEK
AROUND 810 PM EDT...BOBS FORK AROUND 815 PM EDT...SIZEROCK AROUND 820
PM EDT AND ESSIE AROUND 830 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN KENTUCKY.

GREIF
Special weather statement, Jul 21, 7:02 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
802 PM EDT FRI JUL 21 2006

KYZ059-060-220100-
MENIFEE-POWELL-
802 PM EDT FRI JUL 21 2006

...A STRONG THUNDERSTORM TO AFFECT MENIFEE AND POWELL COUNTIES
THROUGH 900 PM EDT FRIDAY EVENING...

AT 802 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF VAUGHNS MILL...MOVING NORTHEAST AT 60 MPH.

THIS STORM WILL BE NEAR STANTON AROUND 810 PM EDT...MEANS AROUND 815
PM EDT...FAGAN AROUND 820 PM EDT...FRENCHBURG AROUND 825 PM EDT AND
SCRANTON AROUND 830 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR EASTERN KENTUCKY.

GREIF

The radar

The Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Estill

When
July 21, 7:06 PM EST to 7:10 PM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -83.967

Numerous trees blown down countywide.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520305.